North Carolina, 2015

Flood and Lightning Strike in North Carolina, June 9, 2015

June 9, 2015 · NWS ILM · 2 events in 2 counties and zones

A slow moving cold front produced heavy rain and lightning over southeast North|Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A slow moving cold front produced heavy rain and lightning over southeast North|Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 9, 1:27 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 9, 1:27 PM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
227 PM EDT TUE JUN 9 2015

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND WEDNESDAY AS A
COLD FRONT MOVES INTO THE CAROLINAS AND WEAKENS. HOT AND HUMID
CONDITIONS ARE EXPECTED LATE THIS WEEK AND WEEKEND...WITH HEAT
INDICES BECOMING INCREASINGLY UNCOMFORTABLE.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 130 PM TUESDAY...SURFACE ANALYSIS SHOWS THE LEE TROUGH IN
PLACE AND AS EXPECTED CONVECTION IS BREAKING OUT. THE ELEMENTS ARE
STILL IN PLAY FOR GOOD COVERAGE WITH THE INSTABILITY AND FORCING
MECHANISMS. 1200 UTC GUIDANCE REMAINS BULLISH AS WELL. WILL
CONTINUE TO ADVERTISE LIKELY POPS INTO THE LATER AFTERNOON
HOURS...AS THE HRRR...AT LEAST THE CONSENSUS OF THE LAST FEW
CYCLES SHOWS SEA BREEZE DRIVEN ACTIVITY TRANSLATING TO MORE INLAND
DYNAMICALLY FORCED ACTIVITY LATER. WITH THE DIURNAL NATURE OF THE
CONVECTION...AND THE FACT THE FRONT/TROUGH IS
WEAKENING...OVERNIGHT ACTIVITY SHOULD BE LIMITED AND HAVE WALKED
BACK POPS SLIGHTLY. WARMER GUIDANCE CONTINUES TO LOOK LIKE THE
BETTER FIT FOR OVERNIGHT LOWS.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 230 PM TUESDAY...WE WILL SEE A TYPICAL LATE SPRING/EARLY
SUMMER TIME PATTERN FOR THE SHORT TERM. AN APPROACHING COLD FRONT
WILL DISSIPATE AS IT ENTERS THE COASTAL PLAINS OF THE CAROLINAS
FROM THE NW EARLY ON WEDNESDAY MORNING. FOR THE REMAINDER OF THE
SHORT TERM A BERMUDA HIGH PRESSURE PATTERN OFFSHORE AND A
PIEDMONT-STYLE THERMAL TROUGH INLAND WILL COMBINE WITH A DEEPLY
MOIST COLUMN TO KEEP IN THE CHANCE FOR CONVECTION THROUGH THE
PERIOD. BEST CHANCES FOR CONVECTION WILL BE ON WEDNESDAY AS P/W
CONTENTS WILL BE THE HIGHEST...APPROACHING 2 INCHES...AND THE
ATMOSPHERE WILL CONTINUE TO BE ROILED BY RESIDUAL OUTFLOW
BOUNDARIES AND A SERIES OF WEAK UPPER DISTURBANCES. WEAK UPPER
RIDGING AND LOWER P/W CONTENTS WILL MAKE FOR LESSER POPS ON
THURSDAY. TEMPERATURES WILL REMAIN AROUND OR JUST ABOVE CLIMO
THROUGH THE SHORT TERM.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 3 AM TUESDAY...BERMUDA HIGH AND STRENGTHENING MID LEVEL
RIDGE WILL PRODUCE TEMPERATURES WELL ABOVE CLIMO THROUGH THE
PERIOD. MID LEVEL RIDGE WILL BE WEAKEST ON FRI...PROVIDING AN
OPPORTUNITY FOR AFTERNOON CONVECTION. CONVECTION WILL BE AIDED BY
LINGERING DEEP MOISTURE...FORECAST SOUNDINGS SHOW PRECIPITABLE
WATER VALUES NEAR 2 INCHES FRI...AND PRESENCE OF WEAK SHORTWAVE
ROTATING AROUND WESTERN EDGE OF THE RIDGE.

SUBSIDENCE OVER THE REGION WILL INCREASE DURING THE WEEKEND AS 5H
RIDGE GRADUALLY GAINS STRENGTH. FORECAST SOUNDINGS MAINTAIN
PRECIPITABLE WATERS AROUND 2 INCHES SO DESPITE THE SUBSIDENCE AND
DOWNSLOPE FLOW THERE WILL BE ABUNDANT DEEP MOISTURE. AS SUCH WILL
RETAIN INHERITED SILENT DIURNAL POP. THERE IS POTENTIAL FOR SUN TO
BE MORE ACTIVE IF WEAK COLD FRONT IS ABLE TO SAG SOUTH INTO THE
REGION. HOWEVER THIS APPEARS TO BE A LONG SHOT AT
BEST...ESPECIALLY GIVEN THE STRENGTH OF THE MID LEVEL RIDGE AND
THE TIME OF YEAR. 5H RIDGE CONTINUES TO EXPAND/STRENGTHEN MON BUT
AS IS THE CASE OVER THE WEEKEND ISOLATED CONVECTION WILL REMAIN A
POSSIBILITY. HIGHS WILL BE IN THE LOW TO MID 90S THROUGH THE
PERIOD WITH LOWS IN THE LOW TO MID 70S. TRIPLE DIGIT HEAT INDEX
VALUES ARE STILL EXPECTED FOR THE WEEKEND AND START OF NEXT WEEK.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
AS OF 18Z...A COLD FRONT WILL BECOME NEARLY STATIONARY THIS
AFTERNOON...WITH SCATTERED/NUMEROUS SHOWERS AND POSSIBLE
THUNDERSTORMS EXPECTED. THE SEA BREEZE RESULTANT WILL BE A FOCUS
FOR CONVECTION...WITH POSSIBLE HEAVY BANDS OF CONVECTION FOR THE
COASTAL TERMINALS FROM MIDDAY THROUGH MOST OF THE AFTERNOON HOURS.
THE RESULTANT WILL BE SLOW TO MOVE INLAND DUE TO THE STEERING
FLOW. BRIEF PERIODS OF IFR CONDITIONS ARE POSSIBLE...ALONG WITH A
RUMBLE OF THUNDER. MOST OF THE CONVECTION WILL END BY EARLY
EVENING...HOWEVER GIVEN THE PROXIMITY OF THE FRONT...COULD NOT
RULE OUT A SHOWER THROUGH THE OVERNIGHT HOURS. WEDNESDAY...A
CONTINUED CHANCE FOR CONVECTION...HOWEVER COVERAGE IS EXPECTED TO
BE LESS THAN TODAY.

EXTENDED OUTLOOK...CHANCE OF SHOWERS/THUNDERSTORMS/TEMPO MVFR
EACH DAY...OTHERWISE VFR.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 130 PM TUESDAY...WINDS AND SEAS SEEM TO HAVE REACHED THEIR
RESPECTIVE HIGHS FOR THE SCEC EVENT AND WILL HOLD ONTO THE
HEADLINE THROUGH 6 PM. LOW LEVEL WIND FIELDS ARE MUCH WEAKER FOR
THE OVERNIGHT PERIOD AS COMPARED TO THIS MORNING SO A DOWNWARD
TREND IN THE WIND FORECAST AND SEAS FOR THAT MATTER IS IN ORDER.
EXPECT A SOUTHWEST FLOW OF 10-15 KNOTS MOSTLY LEANING TOWARD THE
LOWER END OF THE RANGE. SEAS WILL SETTLE INTO A 2-4 FOOT RANGE
WITH THE OUTSIDE CHANCE OF A RESIDUAL FIVE FOOTER THIS AFTERNOON.

SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 230 PM TUESDAY...BERMUDA-STYLE HIGH PRESSURE WILL MAINTAIN
A MODEST SOUTHWESTERLY FLOW OVER THE WATERS THROUGH THE SHORT
TERM...WITH SW WINDS OF 10 TO 15 KTS AND SEAS IN THE 2 TO 3 FT
RANGE. BIGGEST THREAT THROUGH THE SHORT TERM WILL BE SHOWER AND
THUNDERSTORM ACTIVITY WHICH WILL BE PRESENT ON BOTH DAYS.

LONG TERM /FRIDAY THROUGH SATURDAY/...
AS OF 3 AM TUESDAY...BERMUDA HIGH WILL CONTINUE TO BE THE
DOMINANT FEATURE DURING THE PERIOD MAINTAINING SOUTHWEST FLOW
ACROSS THE WATERS. PIEDMONT TROUGH WILL BECOME MORE DEFINED WHICH
WILL LEAD TO A SLIGHT INCREASE IN DAYTIME WIND SPEEDS. WEAK FRONT
TRIES TO DROP IN FROM THE NORTHWEST LATE IN THE PERIOD. HAVE
DOUBTS THE FRONT WILL REACH THE AREA BUT IT WILL TIGHTEN THE
GRADIENT A BIT RESULTING IN A SLIGHT BUMP IN WIND SPEEDS SAT
NIGHT. WINDS WILL BE WITHIN THE 10 TO 15 KT FOR MOST OF THE PERIOD
THOUGH AN INCREASE TO 15 TO 20 KT IS EXPECTED SAT NIGHT. SEAS 2 TO
3 FT FRI BUILD TO 3 TO 4 FT LATER SAT AND SAT NIGHT.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...REK/SHK
NEAR TERM...SHK
SHORT TERM...REK
LONG TERM...III
AVIATION...DL
MARINE...REK/III/SHK
Hazardous weather outlook, Jun 9, 2:39 PM EST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
339 PM EDT TUE JUN 9 2015

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-101945-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
339 PM EDT TUE JUN 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW THUNDERSTORMS THIS AFTERNOON AND TONIGHT MAY BECOME
STRONG...PRODUCING GUSTS TO 40 MPH ACCOMPANIED BY TORRENTIAL
RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HEAT INDEX VALUES MAY REACH 100 DEGREES IN THE PERIOD FRIDAY
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-101945-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
339 PM EDT TUE JUN 9 2015

...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 6 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT EXERCISE CAUTION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

15

In the hours before

Special weather statement, Jun 9, 1:08 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
208 PM EDT TUE JUN 9 2015

SCZ023-032-091915-
FLORENCE-DARLINGTON-
208 PM EDT TUE JUN 9 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FLORENCE AND
SOUTHEASTERN DARLINGTON COUNTIES...

AT 208 PM EDT...A STRONG THUNDERSTORM WAS NEAR DARLINGTON RACEWAY...
OR 7 MILES SOUTHWEST OF DARLINGTON...MOVING EAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FLORENCE...DARLINGTON...TIMMONSVILLE...LAMAR...QUINBY...FLORENCE
DARLINGTON TECHNICAL COLLEGE MAIN CAMPUS...DARLINGTON RACEWAY...MARS
BLUFF...CLAUSSEN...OATS...HEALTH SOUTH REHABILITATION HOSPITAL...
MCLEOD REGIONAL MEDICAL CENTER...CAROLINAS HOSPITAL SYSTEM AND
CAROLINAS HOSPITAL SYSTEM - CEDAR TOWER.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 20 BETWEEN MILE MARKERS 126 AND 141.
 INTERSTATE 95 IN SOUTH CAROLINA NEAR MILE MARKER 146...AND BETWEEN
MILE MARKERS 155 AND 175.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

LAT...LON 3429 8010 3432 7966 3430 7966 3430 7962
      3429 7960 3426 7956 3424 7955 3420 7956
      3419 7957 3418 7957 3417 7956 3405 7958
      3418 8011
TIME...MOT...LOC 1808Z 276DEG 14KT 3423 7997

MBB

The radar

The Wilmington radar (KLTX), 38 km away, was scanning. The volume nearest the first event began at 19:51 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 flood. Local standard time, as filed.

Lightning, Brunswick

When
June 9, 2:50 PM EST
Where
Brunswick County, 0.57 mi W of Bishop
Property damage
$2,000
Reported by
911 Call Center
Coordinates
34.180, -78.090

Lightning struck a tree, which fell on power lines.

Flood, New Hanover

When
June 9, 3:05 PM EST to 5:00 PM EST
Where
New Hanover County, 2.15 mi SSW of Wilmington to 2.09 mi SSW of Wilmington
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.200, -77.940

Flooding was reported on Carolina Beach Road in front of Legion Stadium and on Southern Blvd, as well as Morningside Drive.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2015Every state in 2015This day in weather historyWarnings in North Carolina, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587843, 587841.